Colorado, 2006

Funnel Cloud in Colorado, September 8, 2006

September 8, 2006 · NWS GJT · 1 event in 1 county or zone

Several eyewitnesses saw the funnel cloud and reported it lowering from a thunderstorm and then later rising back up into the thunderstorm base.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Several eyewitnesses saw the funnel cloud and reported it lowering from a thunderstorm and then later rising back up into the thunderstorm base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 8, 1:55 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 8, 1:55 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 PM MDT FRI SEP 8 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
NEGATIVE TILT TROUGH AXIS SWEEPING ACROSS WRN COLORADO TODAY WITH
CLOSED LOW FEATURE CURRENTLY OVER NE UTAH.  WATER VAPOR INDICATES
ANOTHER SPINNING CIRCULATION RIGHT OVER THE FOUR CORNERS AND MOVING
EAST.  COMBINATION OF DEEP LAYERED MOISTURE IN A CONDITIONALLY
UNSTABLE ENVIRONMENT HAS LED TO WIDESPREAD SHOWERS DURING THE PAST
12 TO 24 HOURS.  TROUGH AXIS WILL GRADUALLY LIFT NORTHEAST DURING
THE NIGHT...BRINGING AN END TO WIDESPREAD SHOWERS FROM SOUTH TO
NORTH OVERNIGHT AND SATURDAY MORNING.  THE RAIN HAS SIGNIFICANTLY
COOLED THE BOUNDARY LAYER.  WITH PERSISTENT CLOUD COVER THIS
AFTERNOON...DOES NOT APPEAR THE SURFACE WILL RECEIVE MUCH SOLAR
HEATING TODAY AND STRONG DEEP CONVECTION WILL NOT OCCUR.  ALTHOUGH
THERE HAS BEEN A FEW LIGHTNING STRIKES...IT APPEARS THE AREAL
COVERAGE OF THUNDERSTORMS FOR THE REMAINDER OF THE DAY WILL BE
ISOLATED.

THE NEXT TWO DAYS WILL BE DRIER...BUT THAT DOES NOT MEAN IT WILL BE
DRY.  THERE IS STILL PLENTY OF UPSTREAM ENERGY THAT CONTINUES TO
UNDERCUT THE NRN ROCKIES/WRN CANADA RIDGE AXIS.  WITH PLENTY OF
BOUNDARY LAYER MOISTURE AND ELEVATED INSTABILITY...THESE SMALL WAVES
EMBEDDED IN WEAK WESTERLY FLOW WILL PROVIDE ENOUGH UPWARDS FORCING
FOR SCATTERED SHOWERS/THUNDER OVER THE MOUNTAINS AND HIGH VALLEYS
WITH ISOLATED CONVECTIVE ACTIVITY OVER THE LOWER VALLEY AREAS.  MOST
OF THESE STORMS WILL BE DIURNALLY DRIVEN...BUT ANY SMALL SCALE
FEATURE MIGHT BE ABLE TO GENERATE AN ISOLATED STORM DURING THE
NIGHTTIME HOURS.  TO ACCOUNT FOR THIS...THE FORECAST AND GRIDS WILL
BE MORE BROADBRUSH WITH THE HIGHEST POP VALUES OVER THE WRN COLORADO
MOUNTAINS.

.LONG-TERM (SUNDAY NIGHT THROUGH THURSDAY)...WEAK SHORTWAVE STILL
EXPECTED TO PASS THROUGH COLORADO INTO SUNDAY NIGHT UNDER NORTHERLY
FLOW ALOFT. THIS WILL KEEP THE THREAT FOR SHOWERS LINGERING
OVERNIGHT ACROSS THE EASTERN AND SOUTHERN CWA. DRIER CONDITIONS WILL
PREVAIL ON TUESDAY AND WEDNESDAY AS A RIDGE OF HIGH PRESSURE BUILDS
OVER THE WEST...ALTHOUGH WE WILL STILL SEE DIURNALLY PATTERNED
CONVECTION OVER THE HIGHER TERRAIN. MODEL SOLUTIONS VARY GREATLY
FOR THURSDAY ONWARD...AND SINCE RUN TO RUN SOLUTIONS HAVE ALSO BEEN
VERY INCONSISTENT...LET INHERITED POPS AND TEMPERATURES RIDE FOR
THURSDAY AND FRIDAY. 12Z GFS IS NOW CLOSING A STRONG LOW OVER WYOMING
ON FRIDAY WHILE THE 12Z EURO HANGS THE SYSTEM BACK OVER THE PACNW.
OVERALL...IT SEEMS THE MODELS ARE TRYING TO DEVELOP A STRONG LOW
PRESSURE SYSTEM OVER THE WEST FOR THE END OF NEXT WEEK. HOWEVER...
TIMING AND PLACEMENT ARE TOO UNCERTAIN TO ADJUST THE DAY 6 AND 7
FORECAST AT THIS TIME.
&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

PF/HLO
Hazardous weather outlook, Sep 8, 4:45 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI SEP 8 2006

COZ001>014-017>023-UTZ022>025-027>029-091200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN SHOWERS WILL FALL ACROSS THE AREA WITH ISOLATED TO
SCATTERED THUNDERSTORMS TODAY AND TONIGHT. OCCASIONAL CLOUD TO GROUND
LIGHTNING...GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN WILL BE
THE MAIN HAZARDS FROM THESE STORMS. ABOVE ELEVEN THOUSAND FEET...SNOW
SHOWERS ARE LIKELY WITH LIGHT ACCUMULATIONS RANGING FROM 1 TO 3
INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND
EVENING. RAIN SHOWERS MAY BE MIXED WITH SNOW AT ELEVATIONS ABOVE
11000 FEET...ESPECIALLY DURING THE OVERNIGHT HOURS. STRONG GUSTY
WINDS...SMALL HAIL...LOCALLY HEAVY RAIN...AND CLOUD TO GROUND
LIGHTNING MAY ACCOMPANY SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER
SERVICE OFFICE.

NL

The radar

The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, La Plata

When
September 8, 4:30 PM MST to 4:45 PM MST
Where
La Plata County, 7 mi SE of Durango
Reported by
GENERAL PUBLIC
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534112.